Fraser Health has issued an overdose alert across the Fraser Health reigion Thursday, after first responders responded to a total of 171 calls across the province on Aug. 25.
The health authority suspects that the substances consumed are contaminated with benzodiazepines. Reports are connected specifically to “a yellow down substance and a black down substance”, said Fraser Health.
**Overdose Alert – Fraser Health – Aug 26 2021**
Increase in OD events across Fraser Health Region. Substances suspected to be contaminated with benzodiazepines. Increase in OD events related to yellow down substance and black down substance. To read more https://t.co/fQ7EmTqtqf pic.twitter.com/29aygNK0LD
— Toward the Heart (@towardtheheart) August 26, 2021
This spike in numbers came on the heels of what is known as “Welfare Wednesday”, when social assistance cheques are disbursed. Historically, such spikes have been seen across the province on and after Welfare Wednesdays.
Of the 171 calls, Vancouver saw the highest overdose calls at 64, followed by Surrey at 22, Abbotsford at 9, Maple Ridge at 8, and Victoria at 7 calls, on Aug. 25. According to BC Emergency Health Services (BCEHS), these were just overdose calls responded to, however, if there were multiple patients at a scene, it would still be counted as a single overdose response. Meaning, the total number of individuals who overdose could actually be higher.
According to BCEHS communications officer Shannon Miller, July 2021 was the highest in terms of overdoses ever recorded in a single month in the province. Paramedics responded to 3,606 overdose calls across B.C. in July alone.
“We also had the highest single day [overdoses] on July 22; 175 overdoses were recorded in B.C. in one 24-hour period,” she said.
BCEHS paramedics are responding to an average of 100 overdose calls every day, according to the data. Miller explained that the paramedics have also been administering more Naloxone than ever before due to the potency and toxicity of the drugs.
If someone overdoses, Fraser Health is urging the community to call 9-1-1 and stay with them, give one breath every five seconds, and administer Naloxone.
Have a story tip? Email: email@example.com
Like us on Facebook and follow us on Twitter.